Illinois, 2024

Flash Flood in Illinois, July 9, 2024

July 9, 2024 · NWS LOT · 1 event in 1 county or zone

The remnants from tropical system Beryl moved across northeast Illinois on July 9th. Many areas along and east of Interstate 57 received 2 to 3 inches with locally higher amounts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

The remnants from tropical system Beryl moved across northeast Illinois on July 9th. Many areas along and east of Interstate 57 received 2 to 3 inches with locally higher amounts. The highest rainfall amount reported was 3.93 inches in St. Anne in Kankakee County. Despite these rainfall amounts, no significant flooding was reported.

Isolated thunderstorms developed over the far south side of Chicago and southern Cook County during the mid afternoon of July 9th. A narrow corridor of 3 to 4 inches of rain fell in these areas, producing localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 9, 1:50 PM CST, 47 minutes earlier. Its key messages:

  • The remnants of Beryl will move through the general region late tonight into Wednesday with a threat for gusty winds and flooding, particularly along and east-southeast of the I-55 corridor.
  • Scattered shower and storm chances are expected through the extended forecast although most hours will likely be dry.
  • Hot and humid conditions expected this weekend into early next week. Heat indices may approach or exceed 100 degrees.
Area forecast discussion, Jul 9, 1:50 PM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
250 PM CDT Tue Jul 9 2024

.KEY MESSAGES...

- The remnants of Beryl will move through the general region
  late tonight into Wednesday with a threat for gusty winds and
  flooding, particularly along and east-southeast of the I-55
  corridor.

- Scattered shower and storm chances are expected through the
  extended forecast although most hours will likely be dry.

- Hot and humid conditions expected this weekend into early next
  week. Heat indices may approach or exceed 100 degrees.

&&

.DISCUSSION...
Issued at 250 PM CDT Tue Jul 9 2024

Through Wednesday:

The remnant post-tropical low associated with what was once
Hurricane Beryl is pushing across the Missouri Bootheel this
afternoon, and will continue to chug along into southern Illinois
and Indiana this evening and overnight. Ahead of it, locally
enhanced upper divergence within the right entrance region of a
broad, anticyclonically-arcing jet will continue to interact with
a series of subtle low-level boundaries resulting in localized
corridors of torrential rainfall. Thankfully, individual cells
have remained diminutive, and so while they're moving along at a
snail's pace, haven't been able to lay down excessive rainfall
amounts over broad areas.

Through the rest of the afternoon, suspect we'll see additional
scattered activity percolate along northward-moving
outflows, synoptic boundaries, and the lake breeze, and have
pushed higher-end "chance" PoPs all the way into the Rockford
area as a result. Individual cells are exhibiting classic low-echo
centroids with essentially all of the higher returns confined to
below the freezing layer leading to brief bursts of torrential
rainfall. The flood threat should remain fairly localized through
the afternoon given the small footprint of deeper cores.
Nonetheless, highly localized corridors of 2-3+ inch amounts
remain a possibility given the extremely slow storm motions.
Tropical funnel clouds remain possible in this environment given
sufficient low-level vorticity.

Through this evening, synoptic scale ascent will begin to increase
over the region as a roughly 1000 mb surface low makes its closest
approach to our southeast. Guidance has settled into generally
good agreement regarding the placement/track of the salient
features, with the surface low tracking from near Carbondale to
just north of Indianapolis. As this occurs, guidance indicates
increased jet coupling taking place overhead as the left exit
region of a southwest-northeast jet streak currently pushing
across Missouri interacts with the right entrance of the
anticyclonic branch currently overhead. At the same time,
tightening deformation, particularly just northwest of the 700 mb
low track, will lead to a semi-persistent region of frontogenesis
which should act to focus a region of steady soaking rainfall
east of about I-55. Given the lack of more appreciable
instability, we're not concerned with excessive hourly-type rates,
but moreso from the drawn out nature of steadier rates over the
course of 12 to 18 hours leading to a fairly widespread swath of
roughly 2-4 inches of rain before things wind down through
Wednesday morning. Isolated higher amounts are in play as well,
particularly across parts of northwest Indiana and in the vicinity
of any modest lake enhancement across Lake and Porter counties.
Soils are relatively dry, but widespread totals of this magnitude
will likely lead to flooding of low-lying and poor drainage areas.
A pretty sharp cutoff to the highest amounts appears probable on
the northwest flank.

Finally, guidance today is indicating a slight deepening of the
low as it passes our longitude early Wednesday morning and
interacts with an upstream shortwave. 925-950 mb winds are
forecast to rapidly increase towards 40 knots which, in
combination with the tight surface pressure gradient, will result
in increasing northerly winds. The core of strongest winds looks
like they should tend to focus east of about I-57 and in
particular across our northwest Indiana locales. Have boosted
winds to just under Wind Advisory criteria, with a brief period of
gusts near 45 mph developing late tonight through mid-morning
Wednesday.

The main slug of rain will depart the area through midday
Wednesday. A trailing shortwave/vort max will impinge on the
region during the afternoon, and this should provide focus, along
with several surface boundaries, to pop isolated to widely
scattered showers during the afternoon, with increasing coverage
the farther west you go across the area. Cooling 500 mb
temperatures should allow for a bit more in the way of lightning
potential compared to today, although will continue to cap thunder
chances at around 25 percent given mid-level temperatures not
being overly cold for this time of year.

Carlaw

Wednesday Night through Tuesday:

Any showers or storms that are able to persist into Wednesday
evening should be in a weakening phase. The rest of Wednesday
night will be dry with lows in the low-to-mid 60s.

On Thursday, a swath of modest mid-level lapse rates (6-7 C/km)
will allow 1000-1500 J/kg of MLCAPE to develop over the area
during the afternoon. Despite the lack of surface flow and
convergence due to a broad surface high being in position over
the area, there may be enough lift from the trough axis swinging
across the area Thursday afternoon to kick off some scattered
showers and storms. Deep layer shear is expected to be just
about non-existent, so the chance for strong storms is very low.

A weak ridge will build into the area on Friday, which in
combination with the surface high pressure, should limit any
chances for precipitation. Temperatures are expected to be a
little warmer on Friday with highs in the mid-80s.

Temperatures are expected to continue to climb through the
weekend as the large ridge that has been parked over the
western CONUS for the last week or so begins to shift east. The
temperatures here will not get nearly as hot as they have been
out west with highs getting into the upper 80s and low 90s
Saturday through Tuesday. However, with dew points expected to
be in the low 70s, heat indices will be pushing 100 degrees and
could even exceed 100 degrees in some places, especially Sunday
and Monday. Low temperatures in the low-to-mid 70s will not
provide much relief from the heat at night either.

The center of the ridge is expected to set up over the Rocky
Mountains and High Plains, which will put our area on the
backside of the ridge and in a northwest flow pattern. This will
bring repeated chances for showers and storms to the area
through the weekend and into next week as several shortwaves
propagate through the ridge. Though most hours will likely be
dry, currently have pretty consistent slight chance to chance
PoPs from Saturday through Tuesday.

Carothers

&&

.AVIATION /18Z TAFS THROUGH 00Z THURSDAY/...
Issued at 116 PM CDT Tue Jul 9 2024

The primary aviation weather concerns for the 18Z TAF period include:

* A prolonged period of rain today into Wednesday with bouts of
  heavy downpours expected.

* Periods of MVFR to IFR cigs and vsbys associated with the
  rainfall.

* Particularly at GYY, a potential for strong northerly winds late
  tonight and Wednesday morning.

A large plume of light to moderate rain is in the process of
filling in across northeastern IL early this afternoon. Mostly
non-impactful rain can be expected for just about the rest of
the afternoon and evening. Overnight into early Wednesday is
when we expect the heavier widespread showers and the greatest
potential for seeing MVFR conditions, although the signal for
MVFR has been lessening with time. Nonetheless, several hours of
MVFR to even IFR conditions remain very much in play. Lighter
rain is expected through the morning tomorrow before the rain
looks to move off to our east by early afternoon. The lightning
potential throughout the event is very low, although a couple of
stray strikes can't be disregarded.

Additionally, SE winds under 10 kt will back to NE this evening.
Winds will build overnight while backing to near-northerly with
gusts getting to up to around 20 kt. NNE looks to be favored
through most of the night, though we could teeter on either
side of northerly. NNW becomes favored by early Wednesday
morning with gusts expected to step down through the morning.

Attn RFD: The brunt of the precip will remain just to east of the
RFD airfield and coverage remains somewhat uncertain. Best guess
is they too will see rain for much of this afternoon and
evening, though coverage looks far more scattered and intensity
lighter. Rain will remain possible overnight, although model
guidance has been trending toward a drier forecast at RFD
tonight. VFR is favored through the period barring any isolated
downpour.

Attn GYY: Confidence is growing in a period of gusty northerly
winds late tonight into tomorrow morning at GYY. Gusts to 30 kt
are now expected but could very well climb even higher possibly
up to around 40 kt. Winds should gradually but steadily ease
during the late morning and afternoon.

Doom

&&

.MARINE...
Issued at 250 PM CDT Tue Jul 9 2024

Tonight into Wednesday, the remnants of Beryl will lift
northeastward into the Lower Great Lakes region with a minimum
central pressure near 29.5 inches as the center of the low passes
just north of Indianapolis. This is likely to set up a period of
strong northerly winds on southern Lake Michigan late tonight into
Wednesday morning. Frequent 30 knot gusts are expected to develop,
particularly across the Indiana nearshore waters. A period of
35-40 knot gales may develop very late tonight into early
Wednesday, but this is currently expected to be too brief to
justify a Gale Warning. As a result, a Small Craft Advisory has
been issued to cover the building wave and strong wind threat.
Mariners are encouraged to stay up to date on the forecast.

Carlaw

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through Wednesday afternoon for ILZ013-ILZ021-
     ILZ023-ILZ032-ILZ033-ILZ039-ILZ103-ILZ104-ILZ105-ILZ106-
     ILZ107-ILZ108.

     Beach Hazards Statement from 1 AM CDT Wednesday through
     Wednesday evening for ILZ103-ILZ104.

IN...Flood Watch through Wednesday afternoon for INZ001-INZ002-
     INZ010-INZ011-INZ019.

     Beach Hazards Statement from 1 AM CDT Wednesday through
     Wednesday evening for INZ001-INZ002.

LM...Small Craft Advisory from 1 AM to 4 PM CDT Wednesday for
     Wilmette Harbor to Calumet Harbor IL.

     Small Craft Advisory from 1 AM to 10 PM CDT Wednesday for the
     IN nearshore waters.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Jul 9, 1:51 PM CST, 46 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
251 PM CDT Tue Jul 9 2024

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-102000-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
251 PM CDT Tue Jul 9 2024 /351 PM EDT Tue Jul 9 2024/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.
  Elevated Flooding Risk.
  High Swim Risk Lake Michigan Beaches.

DISCUSSION...

The remnants of tropical system Beryl will track into the Lower
Great Lakes region tonight into Wednesday with a threat for gusty
winds and heavy rainfall, primarily along and southeast of
Interstate 55. The heavy rainfall will lead to significant rises on
area streams and rivers, and may cause areas of flooding, especially
in low lying and flood prone areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Elevated Flooding Risk in the morning east of I-55.
  Limited Thunderstorm Risk in the afternoon.
  High Swim Risk Lake Michigan Beaches.
Thursday through Sunday...
  Limited Thunderstorm Risk.
Monday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.

DISCUSSION...

Hot and humid conditions look poised to return this weekend into
next week. Heat indices may approach or even exceed 100 degrees,
especially Sunday and Monday. Scattered shower and storm chances
exist daily through the extended although most hours will likely
be dry.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

  Variable at less than 5 mph.

LMZ740>745-102000-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
251 PM CDT Tue Jul 9 2024

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.
  Limited Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Hazardous conditions for small craft.
Thursday through Monday...
  Limited Thunderstorm Risk.

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The Chicago radar (KLOT), 46 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cook

When
July 9, 2:37 PM CST to 5:30 PM CST
Where
Cook County, 1.37 mi S of Calumet City to 1.37 mi E of Trumbull Park
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
41.600, -87.525

Multiple reports of street flooding were received from Blue Island and Calumet Park as well as the Pullman and Hegewisch neighborhoods of Chicago. Water rescues of stranded motorists were reported in the vicinity of 130th Street and Stoney Island Avenue. Multiple basements were flooded in the West Pullman neighborhood and a few basements were flooded in the Hegewisch neighborhood. A public transportation bus was stuck in flood waters in Riverdale and needed to be towed. Water entered an industrial building northeast of Dolton and water entered a second industrial building near the Hegewisch neighborhood, which needed to be evacuated.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184296.